MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (Sparks) BD BBL¿ Columbia CNA Agar with 5% Sheep Blood; CULTURE MEDIA, SELECTIVE AND NON-DIFFERENTIAL

BECTON, DICKINSON & CO. (Sparks) BD BBL¿ Columbia CNA Agar with 5% Sheep Blood; CULTURE MEDIA, SELECTIVE AND NON-DIFFERENTIAL
Catalog Number 221353
Medical Device Problem Codes Contamination (1120); Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/26/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that while using bd bbl¿ columbia cna agar with 5% sheep blood, the customer observed mold contamination on the agar plate.No patient impact, health hazard, or adverse consequence was reported.
 
Additional Manufacturer Narrative
Investigation summary: introduction material #: 221353 batch #: 6160648 defect: customer reports contamination/foreign matter- mold background during manufacturing of material 221353, media is formulated and sent through a high temperature short time sterilizer to remove bioburden.The petri dishes are subjected to uv radiation to decrease bioburden.The petri dishes are filled in a positive pressure hepa filtered environment.The filled plates are cooled and immediately wrapped into sleeves to decrease the introduction of microbes.Sleeves are then packaged into cartons and then transferred to a refrigerated truck (2 to 8 degrees c) for shipment to the distributor.Bd distributors are provided with the storage guidelines for the shipping and handling of bd media of 2 to 8 degrees c in a dark place.Batch history review the batch history record for batch 6160648 was satisfactory and no quality notifications were generated during manufacturing and inspection.The release testing that is performed on this product does include bioburden testing.A sample of plates are incubated at 25 degrees c and at 35 degrees c for approximately 72 hours.All bioburden testing performed on this batch was satisfactory per bd internal procedures.Affected product does not have any sterility claims; the product is tested for bioburden prior to release to ensure that it conforms to product specifications.Returned material analysis there were no physical returns available to review for this complaint.There were three (3) photos available to review for this complaint.Complaint history the complaint history was reviewed for the material 221353, no trend was identified.Investigation retention samples for batch 6160648 were not available for investigation.Three photos were received for investigation.All three photos show plates which appear to have mold growth on the media.One photo shows a plate where the lot 6160648 and time stamp 1859 information are clearly visible, providing batch verification for 6160648.No physical return samples were available for investigation.Conclusion contamination was observed from review of the photos provided.The complaint can be confirmed.No complaint trends for this defect have been identified for this product; no actions are indicated at this time.Bd will continue to trend complaints for defects.

Brand Name
BD BBL¿ Columbia CNA Agar with 5% Sheep Blood
Common Device Name
CULTURE MEDIA, SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (Sparks)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (Sparks)
7 loveton circle
sparks MD 21152
Manufacturer Contact
matt j. connor
7 loveton circle
sparks, MD 21152
+1(410)316-4000
MDR Report Key50569357
Report Number1119779-2026-01793
Device Sequence Number9927906
Product Code JSJ
UDI-Device Identifier10382902213533
UDI-Public(01)10382902213533(17)260914(10)6160648
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/01/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date09/14/2026
Device Catalogue Number221353
Device Lot Number6160648
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2026
Initial Report FDA Received Date09/02/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/09/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown